Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 37, NWS Blacksburg, VA

May 20, 2013Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2013, 5:19 PM EDT for Rockbridge County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2013, 5:19 PM EDT (21:19 UTC)
Expired
May 20, 2013, 6:00 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WUUS51 KRNK 202119
SVRRNK
VAC163-202200-
/O.NEW.KRNK.SV.W.0037.130520T2119Z-130520T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 515 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM BROWNSBURG TO ROCKBRIDGE BATHS...OR ALONG A LINE 
  EXTENDING FROM 6 MILES EAST OF GOSHEN TO 6 MILES SOUTHEAST OF 
  MILLBORO...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND 
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3802 7940 3791 7930 3780 7948 3790 7956
TIME...MOT...LOC 2118Z 335DEG 7KT 3798 7939 3789 7952 

$$

DS
2 follow-up statements
201 
WWUS51 KRNK 202137
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT MON MAY 20 2013

VAC163-202200-
/O.CON.KRNK.SV.W.0037.000000T0000Z-130520T2200Z/
ROCKBRIDGE VA-
537 PM EDT MON MAY 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT 
FOR NORTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
   
AT 532 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH. THIS STORM WAS LOCATED NEAR BELLS VALLEY...OR 6 MILES 
EAST OF GOSHEN...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND 
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3802 7940 3791 7930 3784 7942 3794 7950
TIME...MOT...LOC 2132Z 242DEG 9KT 3800 7938 

$$

DS
282 
WWUS51 KRNK 202159
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT MON MAY 20 2013

VAC163-202207-
/O.EXP.KRNK.SV.W.0037.000000T0000Z-130520T2200Z/
ROCKBRIDGE VA-
559 PM EDT MON MAY 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN ROCKBRIDGE COUNTY WILL EXPIRE AT 600 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL STRONG 
THUNDERSTORMS ARE DEVELOPING IN THE EASTERN PART OF ROCKBRIDGE 
COUNTY. THESE WILL CONTINUE TO BE MONITORED FOR ANY SEVERE 
POTENTIAL. 

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3802 7940 3791 7930 3784 7942 3794 7950
TIME...MOT...LOC 2157Z 335DEG 7KT 3800 7938 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:49 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 20, 3:49 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT MON MAY 20 2013

.SYNOPSIS...
LOW PRESSURE ALOFT WILL MOVE ACROSS THE REGION INTO TONIGHT. A
LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS INTO
THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT
THROUGH THE AREA THURSDAY...FOLLOWED BY HIGH PRESSURE ON FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...

UPPER LOW ACROSS SOUTHERN PORTION OF CWA THIS AFTERNOON WILL
CONTINUE TO MOVE EAST TONIGHT INTO TUESDAY. KFCX 88D LOOP SHOWED
AREAS OF SHOWERS AND THUNDERSTORMS IN THE WEST WEAKENING AS THEY
MOVE SOUTH AND CONVECTION FIRING UP ALONG AND EAST OF THE BLUE RIDGE
MOUNTAINS. WITH ANY SLOW MOVING OR TRAINING THUNDERSTORMS THIS
EVENING INTO TONIGHT...WE WILL HAVE TO WATCH FOR LOCAL FLOODING
PROBLEMS OVER A SATURATED GROUND. THE 06Z RNKWRFARW CAPTURED THE
EMPHASIS OF CONVECTION IN THE EAST BEST THIS AFTERNOON INTO TONIGHT.
SHAPED POPS TOWARDS THIS SOLUTION. ALL MODELS HAD THE BULK OF
PRECIPITATION OUT OF THE FORECAST AREA AROUND MIDNIGHT. PROBABILITY
OF PRECIPITATION LOWER FROM WEST TO EAST OVERNIGHT TO ACCOUNT FOR
THIS TREND. AREAS OF FOG WILL FORM OVERNIGHT INTO TUESDAY MORNING
ESPECIALLY WHERE RAIN HAS FALLEN THIS EVENING. PLAYED LOW
TEMPERATURES CLOSE TO ADJMAV WITH MILD READINGS FROM THE MID 50S IN
THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON TUESDAY WITH A
FOCUS ACROSS THE HIGH TERRAIN. LEANED POPS TOWARDS GFS WITH BEST
CHANCE ALONG THE SOUTHERN BLUE RIDGE. KEPT HIGH TEMPERATURES CLOSE
TO WARMER ADJMAV WITH READINGS FROM THE UPPER 70S IN THE MOUNTAINS
TO NEAR 90 DEGREES IN THE SOUTHEAST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 330 PM EDT MONDAY...

UNSETTLED WEATHER IS EXPECTED WEDNESDAY AND THURSDAY AS AN UPPER
LEVEL TROUGH MOVES FROM THE UPPER MIDWEST TUESDAY...TO THE EASTERN
GREAT LAKES BY LATE THURSDAY.  ASSOCIATED SURFACE FRONT IS EXPECTED
TO PASS THROUGH THE MID ATLANTIC REGION THURSDAY.

SUFFICIENT INSTABILITY FOR AIRMASS THUNDERSTORMS IS EXPECTED
WEDNESDAY WITH FRONTAL SHOWERS AND STORMS THURSDAY. H85 TEMPS OF +15
TO +17 DEG C ARE EXPECTED UP UNTIL THURSDAYS FROPA...SUPPORTING
DAYTIME HIGHS IN THE 80S AND NIGHT-TIME LOWS IN THE 50S/60S. AFTER
THE FRONTAL PASSAGE THURSDAY...TEMPS COOL DOWN THURSDAY NIGHT INTO
FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 345 PM EDT MONDAY...

BOTH THE GFS AND ECMWF ARE DELIVERING A GOOD INTRUSION COOLER AIR BY
12Z FRIDAY WITH H85 TEMPS SLIPPING TO +5C.  THE UPPER TROUGH IS FCST
TO SLIDE ACROSS NEW ENGLAND ON FRIDAY WITH COOL NORTHWEST FLOW
PROGGED FROM THE GREAT LAKES TO THE MID ATLANTIC.

COOLER NORTHWESTERLY FLOW ALSO SUGGESTS THE AIR WILL BE DRY...THUS
HAVE REMOVED ALL MENTION OF PRECIP FOR THE WEEKEND.  THAT SAID...AS
HIGH PRESSURE PASSES OVHD SATURDAY AND ROLLS OFF THE EAST COAST
SUNDAY...MOISTURE COULD SNEAK BACK IN THE PICTURE AS EARLY AS SUNDAY
AFTERNOON.  ATTM...WILL GO WITH AN OPTIMISTIC FCST AND JUST
ADVERTISE INCREASING CLOUDS FOR SUNDAY...AND HOLD OFF ON NEXT
OPPORTUNITY FOR SHOWERS UNTIL MONDAY.

BOTH SATURDAY AND SUNDAY MORNINGS LOOK COOL WITH EARLY MORNING LOWS
IN THE 40S IN THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. IF
WINDS DECOUPLE AND SKIES REMAIN CLEAR...SOME OF THE SHELTERED
MOUNTAIN VALLEYS MAY SLIP INTO THE UPPER 30S.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 136 PM EDT MONDAY...

A SHORTWAVE WILL MOVE CROSS THE AREA THIS AFTERNOON INTO TONIGHT
WILL TRIGGER SHOWERS AND THUNDERSTORMS. ANY OF THE STRONGER STORMS
WILL HAVE VERY HEAVY RAIN...AS WELL AS IFR TO MVFR CEILINGS AND
VISIBILITIES. SHAPED FORECAST TOWARDS THE 06Z WRFARW ARW WHICH
CAPTURE CURRENT RADAR TRENDS THE BEST. KFCX 88D LOOP SHOWED
STORMS IN THE WEST LWB TO TNB MOVING SOUTH AND LINE NEAR DAN
INTO CENTRAL NORTH CAROLINA TRAVELING EAST. BELIEVE THAT
CONVECTION WILL WEAKEN WITH THE LOSS OF SOLAR HEATING TONIGHT.
EXPECTED AREAS OF MVFR/IFR FOG TO DEVELOP OVERNIGHT ESPECIALLY
WHERE RAIN HAS FALLEN.

THE REGION STAYS IN A WARM...MOIST AIRMASS THROUGH THURSDAY.
PATCHY FOG WITH MVFR VISIBILITIES IS LIKELY EACH NIGHT AND EACH
AFTERNOON AND EVENING THERE WILL BE SCATTERED THUNDERSTORMS.

NEXT FRONT APPROACHES ON THURSDAY WITH MORE SHOWERS/STORMS
DEVELOPING. HIGH PRESSURE AND BETTER FLYING CONDITIONS ARE
EXPECTED ON FRIDAY BEHIND THE FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/KK
Hazardous weather outlook, May 20, 5:04 AM EDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 AM EDT MON MAY 20 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
504 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAIN. THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING ON
TUESDAY...WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 20, 4:01 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT MON MAY 20 2013

NCZ005-006-VAZ044-202030-
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-
401 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH
  CAROLINA...
  EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 430 PM EDT

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF SCATTERED STRONG THUNDERSTORMS ALONG A LINE
  EXTENDING FROM CASCADE TO MONROETON...OR ALONG A LINE EXTENDING
  FROM 6 MILES NORTH OF MAYFIELD TO 6 MILES SOUTH OF WENTWORTH...AND
  MOVING SOUTH AT 15 MPH.

* PEA SIZE HAIL IS EXPECTED WITH A FEW OF THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  REIDSVILLE...
  DRAPER...
  CASCADE...
  AND OREGON HILL.

LAT...LON 3631 7982 3668 7960 3652 7946 3624 7963
      3625 7975
TIME...MOT...LOC 1958Z 345DEG 12KT 3661 7959 3631 7977

DS
Special weather statement, May 20, 4:19 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT MON MAY 20 2013

VAZ058-059-202045-
CHARLOTTE VA-HALIFAX VA-
419 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTH CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM MT LAUREL TO REDOAK...OR ALONG A LINE EXTENDING FROM CLOVER
  TO 7 MILES WEST OF CHASE CITY...AND MOVING SOUTHEAST AT 5 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  CLOVER...
  REDOAK...

LAT...LON 3678 7858 3674 7862 3678 7888 3688 7885
      3682 7856 3681 7856
TIME...MOT...LOC 2015Z 306DEG 3KT 3684 7882 3680 7859

DS
Special weather statement, May 20, 4:37 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT MON MAY 20 2013

VAZ023-024-202100-
BOTETOURT VA-ROCKBRIDGE VA-
437 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 500 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR COLLIERSTOWN...MOVING SOUTH AT
  5 MPH.

* DIME SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
  FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  COLLIERSTOWN...

LAT...LON 3764 7956 3763 7971 3778 7973 3778 7971
      3777 7969 3777 7967 3780 7965 3780 7957
TIME...MOT...LOC 2032Z 340DEG 6KT 3770 7965

DS
Special weather statement, May 20, 4:50 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON MAY 20 2013

VAZ059-202115-
CHARLOTTE VA-
450 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTH CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR DRYBURG...OR 3 MILES SOUTHWEST
  OF REDOAK...MOVING SOUTHEAST AT 15 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
  FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  REDOAK...

LAT...LON 3670 7864 3670 7867 3674 7869 3676 7867
      3680 7869 3681 7867 3682 7867 3683 7867
      3681 7856
TIME...MOT...LOC 2045Z 300DEG 13KT 3674 7866

DS
Special weather statement, May 20, 4:59 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON MAY 20 2013

VAZ024-202130-
ROCKBRIDGE VA-
459 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM GOSHEN TO 6 MILES NORTHWEST OF NATURAL BRIDGE...OR ALONG A
  LINE EXTENDING FROM MILLBORO TO 6 MILES SOUTHWEST OF
  COLLIERSTOWN...AND MOVING SOUTHEAST AT 10 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH
  THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
  POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  COLLIERSTOWN...

LAT...LON 3789 7937 3760 7958 3767 7968 3769 7967
      3770 7968 3798 7954
TIME...MOT...LOC 2054Z 324DEG 8KT 3793 7952 3768 7964

DS
Special weather statement, May 20, 5:11 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT MON MAY 20 2013

NCZ004-202145-
STOKES NC-
511 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 545 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR CAPELLA...OR 6 MILES NORTHEAST
  OF KING...MOVING SOUTHEAST AT 20 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
  FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  CAPELLA...
  GERMANTON...

LAT...LON 3626 8029 3637 8036 3641 8026 3626 8013
TIME...MOT...LOC 2107Z 328DEG 18KT 3635 8029

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:22 PM EDTAreal Flood WarningRNKBland, Smyth, Tazewell, Wythe3 hr
May 19, 9:46 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Franklin, Roanoke119 min
May 20, 12:45 AM EDTSpecial Weather StatementRNKHenry45 min
May 20, 6:15 AM EDTSpecial Weather StatementRNKTazewell75 min
May 20, 9:42 AM EDTSpecial Weather StatementRNKGrayson, Smyth, Tazewell48 min
May 20, 10:40 AM EDTAreal Flood AdvisoryRNKTazewell3 hr
May 20, 1:25 PM EDTSpecial Weather StatementRNKCity of Danville50 min
May 20, 2:26 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville34 min
May 20, 2:31 PM EDTSpecial Weather StatementRNKHalifax29 min
May 20, 3:00 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke, City of Salem2 hr
May 20, 3:03 PM EDTSpecial Weather StatementRNKPittsylvania27 min
May 20, 3:10 PM EDTSpecial Weather StatementRNKAlleghany35 min
May 20, 3:31 PM EDTSpecial Weather StatementRNKPittsylvania29 min
May 20, 3:40 PM EDTSpecial Weather StatementRNKBath65 min
May 20, 3:45 PM EDTSpecial Weather StatementRNKHalifax30 min
May 20, 3:51 PM EDTSpecial Weather StatementRNKCharlotte24 min
May 20, 3:56 PM EDTSpecial Weather StatementRNKCity of Covington34 min
May 20, 4:19 PM EDTSpecial Weather StatementRNKHalifax26 min
May 20, 4:37 PM EDTSpecial Weather StatementRNKCity of Lexington23 min
May 20, 4:50 PM EDTSpecial Weather StatementRNKMecklenburg25 min
May 20, 4:59 PM EDTSpecial Weather StatementRNKRockbridge31 min
May 20, 5:28 PM EDTSpecial Weather StatementRNKAmherst32 min
May 20, 6:03 PM EDTSpecial Weather StatementRNKCity of Buena Vista57 min
May 20, 6:54 PM EDTSpecial Weather StatementRNKCraig36 min
May 20, 7:34 PM EDTSpecial Weather StatementRNKPatrick26 min
May 20, 7:35 PM EDTSpecial Weather StatementRNKCraig25 min
May 20, 7:41 PM EDTSpecial Weather StatementRNKMontgomery34 min
May 20, 7:47 PM EDTSpecial Weather StatementRNKFloyd28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.